Colorado, 2019

Hail in Colorado, June 8, 2019

June 8, 2019 · NWS PUB · 1 event in 1 county or zone

An isolated severe thunderstorm in northeastern El Paso County produced large hail near the town of Ramah, CO during the late evening hours of Saturday, June 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An isolated severe thunderstorm in northeastern El Paso County produced large hail near the town of Ramah, CO during the late evening hours of Saturday, June 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 8, 2:23 PM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Jun 8, 2:23 PM MST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
323 PM MDT Sat Jun 8 2019

.SHORT TERM...(This evening through Sunday)
Issued at 245 PM MDT Sat Jun 8 2019

Cold front sliding south across the Palmer Divide at mid-afternoon,
while low level moisture has mixed out ahead of the boundary,
leaving only a narrow ribbon of higher CAPE in place along the
Kansas border. Latest HRRR and most mesoscale models keep almost all
deep convection north and east of the area this evening, with
perhaps a slight chance for a weaker storm or two across nrn El Paso
county as post frontal air mass will be moderately unstable. Cold
front then quickly drops south through the plains overnight, with
increasing north winds along and east of the mountains, especially
after midnight. Could see some gusts toward 40 kts along the
Arkansas River as boundary accelerates and gradient tightens late.
In general, precip chances overnight look rather low across most of
the region, with perhaps a weak tsra possible near the KS border,
and some light shra over upslope favored areas along the Palmer
Divide, across the eastern mountains, and over the higher terrain
south of the Arkansas River. On Sunday, eastern mountains and plains
will stay mainly cloudy, with a 20f-30f drop in max temps versus
Saturday's hot readings. Air mass looks fairly stable, with only
some weak instability developing by afternoon, mainly over the
eastern mountains. Will keep some low pops for tsra over the
mountains and a chance for a shower or two on the plains in place,
though odds for measurable precip look fairly low. Farther west,
front will have minor impact, with warm and dry air mass continuing
to aid in widespread snowmelt along the Continental Divide overnight
and through the day on Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 245 PM MDT Sat Jun 8 2019

Models in decent agreement through much of the extended period.
There are differences in the early part in regards to storm
coverage between the NAM and GFS. Ensembles tend to support an
active weather pattern with several disturbances moving across the
Rockies. Ensemble spreads increase into the later half of the
week.

Sunday night and Monday...expect ongoing showers and
thunderstorms on Sunday evening across much of the region. The
primary focus should be over the Eastern Mountains, with more
isolated activity over the Plains. This activity should dissipate
by midnight. Overnight lows will be cool with generally 40s across
the region. The biggest discrepancies between the NAM and GFS
occur Monday and Monday evening. The GFS has much wetter
conditions than the almost dry NAM. The GFS has more scattered
showers over the mountain areas by the afternoon, which prevails
into the evening hours before dying off. For now trended with the
GFS, but this may be well overdone in regards to pops. Afternoon
highs on Monday will reach into the 70s across the region.

Tuesday...weak energy moving across the area on Tuesday afternoon
will likely lead to isolated to scattered showers and
thunderstorms, mainly over the Eastern Mountains. Model guidance
is also suggesting isolated thunderstorms may be possible out near
the Kansas border during the evening hours. All activity should
dissipate with sunset. A cold front should drop south across the
Plains during the afternoon, however, highs will still manage to
reach into the 80s.

Wednesday and Thursday...isolated to scattered showers and
thunderstorms are forecast by the afternoon hours on Wednesday,
mainly over the Eastern Mountains. More isolated activity is
expected elsewhere over the mountains. The roller coaster of
temperatures will continue with 70s across the region on Wednesday
for highs. By Thursday, more widespread showers and thunderstorms
are expected across the region. Areas over Teller County and the
Southern Sangre de Cristo range have the greatest potential for
heavier showers and thunderstorms. Locations in and around the
Spring burn scar will need to be monitored for the potential for
flash flooding on Thursday afternoon and evening. Highs will once
again warm into the 80s across the region for Thursday afternoon.

Friday and Saturday...temperatures are expected to remain warm
with mid to upper 80s for highs. Friday once again has the
potential for widespread showers and thunderstorms across the
region. This time the focus will be from the Central Mountains,
into the Palmer Divide region. Flash flooding on Waldo may be of
concern on Friday. On Saturday, another round of showers will
slide across the region on Saturday. Again the focus appears to be
the Central Mountains into the Palmer Divide. This is a long ways
out, but will need to be monitored.

A note about hydrologic conditions. After a couple of cooler days
early in the extended period, a continuation of warmer highs will
lead to more snowmelt over the mountains, especially the La
Garitas, the San Juans, into the San Luis Valley. Areas along the
Arkansas River including the Royal Gorge area are seeing high
flows as well. Even though flows may subside a briefly, rises are
expected again by early next week. Any additional precipitation
will only add to the runoff. We will continue to monitor flooding
conditions, but if you have reports of flooding, please contact
the NWS in Pueblo. Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 245 PM MDT Sat Jun 8 2019

At KALS, VFR the next 24 hrs. Gusty sw winds will subside this
evening and overnight. On Sunday, south winds will increase in the
afternoon with a few gusts to 20 kts after 18z-20z.

At KCOS, VFR the next 24 hrs. Strong cold front will arrive around
00z, with a shift to north winds gusting to 30-40 kts through the
evening and overnight.  Low chance of a vcsh from late tonight into
Sun morning behind the front, though threat for any vcts looks low.
Cigs will fall behind the front, though downsloping north winds
should keep any MVFR cigs mainly north of the terminal near the
Palmer Divide from 04z onward. On Sunday, VFR cigs with a very low
chance of a vcsh/vcts, as better odds for precip will be back over
the higher terrain.

At KPUB, VFR the next 24 hrs. Winds will switch to the north and
gust 30-40 kts after 02z as strong cold front passes. Low chance of
a vcsh  from late tonight into Sun morning as a few sprinkles may
develop behind the front, better chances south over rising terrain
south of the Arkansas River. Cigs will fall behind the front as
well, though downsloping north winds should keep any MVFR cigs
mainly south of the terminal from 04z-06z onward. On Sunday, VFR
cigs with threat for shra mainly west of terminal closer to the
higher terrain.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for COZ065>068-070-071.

&&

SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...PETERSEN
Hazardous weather outlook, Jun 8, 10:35 AM MST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1135 AM MDT Sat Jun 8 2019

COZ058>089-093>099-091745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1135 AM MDT Sat Jun 8 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible across the
southeast plains late this afternoon and tonight. One or two
severe thunderstorms will be possible east of a line from Peyton,
to Las Animas, to Pritchett, where hail up to half dollar size
and wind gusts over 60 mph will be possible.

A cold front will move through the southeast plains this evening
bringing strong north winds gusting up to 40 to 50 mph.  Isolated
thunderstorms will be possible behind the front with small hail
and lightning the primary storm threats.

Warm temperatures across the high country will cause accelerated
snowmelt to continue with mountain streams, creeks and rivers
expected to run high. Localized flooding will be possible the
next several days, especially over and near the heavier snowpack
areas of the eastern San Juan mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible over the mountain and high valley
areas on Sunday and Monday. Isolated storms will be possible
Tuesday across southern Colorado. Wednesday, isolated to scattered
storms will be possible, mainly from the Interstate 25 corridor
and westward. Thursday and Friday, there is expected to be an
increasing chance for thunderstorms across southern Colorado. The
main storm threats each day will be lightning and gusty outflow
winds, but some of the stronger storms could also produce locally
heavy rain, and hail up to the size of nickels.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over Northern El Paso county
and the far eastern plains.

10/28

In the hours before

Local storm report, Jun 8, 6:01 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
701 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     FUNNEL CLOUD     6 N CALHAN              39.12N 104.30W
06/08/2019                   EL PASO            CO   PUBLIC

            A FUNNEL CLOUD WAS REPORTED REACHING HALFWAY
            TO THE GROUND ABOUT 6 MILES NORTH OF CALHAN.
            LOCATION ESTIMATED BY RADAR.

&&
Special weather statement, Jun 8, 6:11 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Pueblo CO
711 PM MDT Sat Jun 8 2019

COZ084-085-090200-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
711 PM MDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
800 PM MDT...

At 710 PM MDT, Doppler radar was tracking a strong outflow boundary
along a line extending from 7 miles north of Rush to near Yoder.
Movement was southeast at 25 mph.

Wind gusts up to 50 mph will be possible with this outflow.

Locations impacted include...
Truckton, Yoder and Rush.

LAT...LON 3856 10406 3853 10425 3893 10443 3898 10406
TIME...MOT...LOC 0110Z 326DEG 24KT 3894 10405 3891 10428

BL
Local storm report, Jun 8, 6:30 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
730 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             4 E RAMAH               39.13N 104.09W
06/08/2019  E1.75 INCH       EL PASO            CO   PUBLIC

&&

The radar

The Pueblo radar (KPUX), 75 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
June 8, 7:09 PM MST to 7:12 PM MST
Where
El Paso County, 4.34 mi E of Ramah
Measured
1.75 in hail
Reported by
Public
Coordinates
39.130, -104.090

Public reported golf ball size hail just east of Ramah, CO.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837717.